Texas, 2013

Coastal Flood in Texas, September 13 to 15, 2013

September 13 to 15, 2013 · NWS CRP · 2 events in 2 counties and zones

High energy swells from Hurricane Ingrid, which moved through the western Gulf of Mexico into northeastern Mexico, impacted the Middle Texas Coast from September 13th through the 15th. 5 feet MSL around the time of high tide and caused flooding of the beaches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

High energy swells from Hurricane Ingrid, which moved through the western Gulf of Mexico into northeastern Mexico, impacted the Middle Texas Coast from September 13th through the 15th. The swells caused tide levels to rise to 2.5 feet MSL around the time of high tide and caused flooding of the beaches. Beaches were closed to driving due to the high water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 13, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Sep 13, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
623 AM CDT FRI SEP 13 2013

.DISCUSSION...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...LESS FOG DEVELOPING THIS MORNING THAN EXPECTED...SO
HAVE BACKED OFF ON VIS REDUCTIONS. STILL HAVE A TEMPO MVFR
CONDITION FOR ALI AND VCT...BUT REMOVED FOR CRP AND LRD. SHOULD
SEE VFR FOR ALL SITES DURING THE DAY. WILL SEE ISOLATED SHOWERS IN
SOUTH TEXAS TODAY...BUT CHANCES TOO SMALL TO INCLUDE IN ANY TAF
FORECAST AT THIS TIME. FOR NOW...STAYING WITH VFR CONDITIONS
TONIGHT...BUT MAY NEED TO ADD SOME FOG OR MVFR CIGS FOR TONIGHT
WITH LATER UPDATES.

&&

.PREV DISCUSSION... /ISSUED 443 AM CDT FRI SEP 13 2013/

SHORT TERM (TODAY THROUGH SATURDAY)...MOISTURE DECREASED
SIGNIFICANTLY DURING THE DAY THURSDAY...WITH THE EVENING SOUNDING
SHOWING ONLY AROUND 1.5 INCH PWAT. SOUNDER IMAGERY EARLY THIS
MORNING IS INDICATING BETWEEN 1.3 AND 1.7 INCH. IN
ADDITION...UPPER LEVELS HAVE BECOME MORE SUBSIDENT TO LIMIT PRECIP
DEVELOPMENT. STILL GETTING A FEW ISOLATED SHOWERS OVER THE WATERS
AND COASTAL BEND THIS MORNING...BUT NOT EXPECTING MORE THAN JUST
ISOLATED ACTIVITY TODAY. DEEP TROPICAL MOISTURE ASSOCIATED WITH
TROPICAL DEPRESSION 10 WILL BEGIN TO AFFECT THE AREA
SATURDAY...BUT MORE SIGNIFICANTLY IN THE LONG TERM PERIOD. WITH
DRIER AIR AND FEWER CLOUDS TODAY...EXPECT TEMPS TO WARM BACK TO
AROUND NORMAL VALUES IN THE LOWER TO MID 90S ACROSS THE BOARD.
SHOULD BE PRETTY SIMILAR SATURDAY...UNLESS MOISTURE MOVES IN A
LITTLE QUICKER. THIS WOULD MAINLY AFFECT TEMPS IN THE SOUTHEAST
PART OF THE CWA.

WILL MAINTAIN A RIP CURRENT RISK THROUGH SATURDAY WITH SWELLS FROM
TD 10 AFFECTING THE AREA. 4 TO 6 FOOT SWELLS OF 7 TO 8 SECONDS ARE
EXPECTED.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A POTENTIALLY
ACTIVE EXTENDED FORECAST MAY MATERIALIZE ACROSS SOUTH TEXAS AS A
RESULT OF WHAT IS NOW TROPICAL DEPRESSION TEN. EVENTUAL TRACK OF
TROPICAL SYSTEM WILL BE KEY IN RAINFALL AMOUNTS AND LOCATIONS OF
HEAVIEST RAINFALL. DEEP TROPICAL MOISTURE WILL RESIDE JUST
SOUTH/SOUTHEAST OF THE FORECAST AREA TO BEGIN TO THE LONG
TERM...BUT WILL MOVE QUICKLY ACROSS SOUTH TEXAS BY SUNDAY MORNING.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RESUME SATURDAY
NIGHT...BEGINNING OVER THE SOUTHERN COASTAL WATERS. TD TEN IS
CURRENTLY EAST OF VERACRUZ AND WILL BEGIN TO DRIFT TO THE
NORTHWEST...WITH THE SYSTEM (MOSTLY LIKELY A TROPICAL STORM)
MAKING LANDFALL NORTH OF TAMPICO MEXICO LATE SUNDAY NIGHT OR EARLY
MONDAY MORNING. BY THIS TIME...PW VALUES WILL INCREASE TO AROUND 2
INCHES (2.5 INCHES IF THE GFS VERIFIES). CHANCES FOR SHOWERS AND
STORMS WILL INCREASE GREATLY BY SUNDAY WITH LIKELY POPS OVER THE
SOUTHERN COASTAL BEND AND GULF WATERS. THE BEST CHANCES FOR RAIN
WILL OCCUR BETWEEN SUNDAY AND TUESDAY...WITH 50 TO 70 POPS LOCATED
ACROSS SOUTH TEXAS. IT/S A LITTLE EARLY TO GET TOO SPECIFIC WITH
RAINFALL AMOUNTS...BUT A COUPLE INCHES OF RAIN WILL BE POSSIBLE
THROUGH THE MIDDLE PART OF NEXT WEEK. IN ADDITION TO THE RAINFALL
THREAT...A HIGH RISK OF RIP CURRENTS WILL EXIST THROUGH THE
WEEKEND AS LONG PERIOD SWELLS CONTINUE. WITH PLENTY OF CLOUD COVER
AND RAIN OVER THE AREA...AFTERNOON HIGHS EARLY NEXT WEEK WILL ONLY
BE IN THE MID TO UPPER 80S. RAIN CHANCES WILL CONTINUE THROUGH THE
LATTER PART OF THE WORK WEEK AS TROPICAL MOISTURE REMAINS ACROSS
SOUTH TEXAS.

MARINE...DETERIORATING MARINE CONDITIONS WILL DEVELOP LATE THIS
WEEKEND AS THE TROPICAL SYSTEM APPROACHES THE MEXICAN COAST. EAST
SOUTHEASTERLY WINDS AND LONG PERIOD SWELLS WILL BUILD (PERHAPS
WITH SEAS AS HIGH AS 10 FEET) BY SUNDAY EVENING. SMALL CRAFT
ADVISORIES WILL MOST LIKELY BE NEEDED ON SUNDAY AS WIND SPEEDS
INCREASE IN EXCESS OF 20 KNOTS... WITH SOME GUSTS APPROACHING 30
KNOTS AT TIMES. THESE CONDITIONS WILL PERSIST MOST LIKELY INTO
TUESDAY. WINDS WILL DIMINISH TO BELOW SMALL CRAFT ADVISORY LEVELS
BY WEDNESDAY...BUT ELEVATED SEAS MAY STILL PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    93  75  92  77  90  /  20  10  20  40  60
VICTORIA          94  74  94  74  91  /  10  10  20  20  50
LAREDO            95  75  96  75  91  /  20  10  20  20  50
ALICE             94  73  94  75  92  /  20  10  20  30  50
ROCKPORT          91  78  91  78  88  /  20  10  20  40  60
COTULLA           95  73  95  74  90  /  10  10  10  10  40
KINGSVILLE        94  74  93  76  91  /  20  10  30  40  60
NAVY CORPUS       90  78  90  79  87  /  20  10  30  40  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RIP CURRENT RISK THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES.

GM...NONE.

&&

PZ/83...AVIATION
Hazardous weather outlook, Sep 13, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 AM CDT FRI SEP 13 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-141030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
524 AM CDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TODAY...BUT SHOULD BE LESS THAN THE PAST SEVERAL DAYS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

A HIGH RISK OF DANGEROUS RIP CURRENTS WILL EXIST TODAY ALONG GULF
FACING BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY ACROSS THE SOUTHERN COASTAL BEND...SOUTHERN BRUSH COUNTRY
AND MIDDLE TEXAS COASTAL WATERS. BRIEF HEAVY DOWNPOURS WILL OCCUR
WITH SOME THUNDERSTORMS ALONG WITH CLOUD TO GROUND LIGHTNING.

FOR THE REST OF THE PERIOD...
TROPICAL DEPRESSION 10 IN THE BAY OF CAMPECHE WILL PROVIDE A DEEP
SURGE OF TROPICAL MOISTURE INTO SOUTH TEXAS SUNDAY INTO EARLY
NEXT WEEK LEADING TO NUMEROUS SHOWERS AND THUNDERSTORMS. AT THIS
TIME...RAINFALL TOTALS OF 2 TO 4 INCHES ARE FORECAST SUNDAY
THROUGH WEDNESDAY...HOWEVER LOCALLY HIGHER AMOUNTS POSSIBLE.

MARINE HAZARDS WILL DEVELOP BY SUNDAY EVENING AS EAST SOUTHEASTERLY
WINDS INCREASE AND WAVE HEIGHTS BUILD UPWARDS OF 10 FEET. SMALL
CRAFT ADVISORIES WILL BE LIKELY BY SUNDAY EVENING.

AN INCREASE IN LONG PERIOD SWELLS AND DEEP EASTERLY FETCH FROM THIS
SYSTEM WILL ALSO LEAD TO A HIGH RIP CURRENT RISK ALONG THE BARRIER
ISLANDS OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

COASTAL FLOODING MAY ALSO BECOME A HAZARD NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Kleberg

When
September 13, 6:00 AM CST to September 15, 10:00 PM CST
Where
Kleberg forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Beaches along Padre Island National Seashore were closed to driving due to high water levels.

Coastal Flood, Nueces

When
September 15, 1:00 PM CST to 9:00 PM CST
Where
Nueces forecast zone
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

KIII-TV in Corpus Christi reported minor coastal flooding occurred at North Beach as |several roadways were covered with water.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478084, 478085.